Gastrointestinal effects of long-term colchicine therapy in patients with recurrent polyserositis (familial Mediterranean fever)

Michael Ehrenfeld, Micha Levy*, Pinchas Sharon, Daniel Rachmilewitz, Marcel Eliakim

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Twelve patients with recurrent polyserositis (RP, familial Mediterranean fever) on colchicine prophylaxis (1.0-2.0 mg daily) for three years or more were evaluated for the presence of gastrointestinal effects possibly attributable to the drug. Two patients had bulky stools, two others had transient diarrhea, and one had heartburn. Serum vitamin B12, calcium, and carotene levels were normal in all cases, and d-xylose absorption was normal in 11 of the 12. Three patients had mild steatorrhea (7.5, 7.9, and 9.9 g daily). Jejunal biopsies from these and a fourth patient with bulky stools but normal fecal fat excretion showed no abnormal histological changes. However, (Na+K)-ATPase activity was significantly decreased in all four cases. Colchicine had to be discontinued in only one of the 12 cases. It is concluded that mild steatorrhea and enzyme inhibition may occur in patients on long-term colchicine prophylaxis and that careful periodic observations for this and other adverse effects is imperative in such patients.

Original languageEnglish
Pages (from-to)723-727
Number of pages5
JournalDigestive Diseases and Sciences
Volume27
Issue number8
DOIs
StatePublished - Aug 1982
Externally publishedYes

Fingerprint

Dive into the research topics of 'Gastrointestinal effects of long-term colchicine therapy in patients with recurrent polyserositis (familial Mediterranean fever)'. Together they form a unique fingerprint.

Cite this